What Are the Most Common Hormonal IUD Side Effects?

Article Details
  • Written By: Christina Edwards
  • Edited By: W. Everett
  • Last Modified Date: 11 December 2017
  • Copyright Protected:
    2003-2017
    Conjecture Corporation
  • Print this Article

A hormonal intrauterine device (IUD) will usually cause fewer side effects than a copper IUD. Discomfort and cramping are some hormonal IUD side effects that may occur shortly after the contraceptive device is inserted. A woman with a hormonal IUD will also usually experience an irregular menstrual cycle, and her period may disappear completely. Other side effects may include ovarian cysts, breast tenderness, and mood swings. Some women may even expel the IUD from their bodies.

Just after a hormonal IUD is inserted, a woman will often feel some discomfort in the lower abdominal area. This is usually very similar to regular menstrual cramps felt right before the onset of a woman's menstrual period. Women who have not been pregnant are usually more likely to experience this side effect. It is usually mild, however, and will subside within a few days. If the cramping becomes severe, however, medical attention is recommended.

Changes in a woman's menstrual cycle are often the most common hormonal IUD side effects. During the first few weeks after the IUD is inserted into the uterus, a woman may experience bleeding. Some women may even experience light to moderate bleeding during these first few weeks.

As time goes by, however, this bleeding will slow down considerably. In fact, many women may notice that their menstrual periods are much lighter and shorter than they were prior to having the IUD inserted. Some women may not experience any periods.

Ovarian cysts are other possibly hormonal IUD side effects. These are sometimes referred to as enlarged follicles. While doctors will usually monitor these side effects, they are usually harmless. Some women may experience a little pelvic pain or discomfort, but they will usually disappear within a few months.

Other hormonal IUD side effects may be very similar to other hormonal birth control side effects. These can include things such as breast tenderness and headaches. Many women may also experience changes in mood because the hormone levels are higher.

Expulsion of an IUD may also occur. This happens when an IUD comes out of a woman's uterus. It is one of the less likely hormonal IUD side effects, but it does happen in a small percentage of women.

Young women are typically more likely to expel an IUD. Most doctors agree that an IUD will work better for women who have had children, since childless women are more likely to experience problems of this sort. An IUD is also more likely to be expelled if it is inserted right after a woman has given birth or had an abortion.

Ad

You might also Like

Recommended

Discuss this Article

GravCat
Post 3

@Roaringktten... I have had my current IUD for three years. According to my physician, I will need to replace it within the next two years since it is only 99% effective up to 5 years.

Congrats on the upcoming baby.

RoaringKtten
Post 2
@GravCat, how long have you had your IUD if you don't mind me asking?

I am thinking about getting a Mirena IUD after I have my second child.

GravCat
Post 1

As an IUD user, I had some of the side effects listed in this article.

I talked with my physician about my issue and she stated that they should pass once my body adjusted to the hormones. She was right.

However, if your side effects are severe, you should definitely talk to your physician about trying a new method.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email